Posted by: sweetie | 2009-09-15

prenatal vitamin tablet turns black in water

The doctor prescribed an Ethex prenatal vitamin. I left it in water to desolve overnight a few times, the next morning it has turned black. Does it mean that it is toxic and how safe is it. I fear for what is happening inside my body when I see how this tablet turn black in water. Please help and tell me about a good prenatal vitamin that is also available in the USA where I live.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Sweetie
Congratulations on your pregnancy. Vitamin and mineral supplements are NOT supposed to be left to dissolve in water for long periods as this will reduce their vitamin content (for example, vitamin C when dissolved in water is broken down by oxygen). We do not have the Ethex brand of prenatal supplements in South Africa, but I suspect that it is the iron in the supplement that produces the black colour. When one takes iron supplements the stools are also often dark coloured. Pregnant women are often deficient in iron which is why this is one nutrient that is usually prescribed for pregnancy. I would suggest that you discuss this supplement with your pharmacist or the dr who prescribed it for you if you want a different kind of prenatal supplement as the names of the South African products will differ from the ones that are available in the USA.
Best regards

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: sweetie | 2009-09-16

Thank you doc for your prompt response! Oh how I miss Africa!!

Reply to sweetie

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.